Many herbal remedies and nutritional supplements can damage the eyes, including some alternative therapies that are used by people trying to correct eye problems, new research reports.
According to a review of reported cases and medical literature, commonly used supplements including chamomile, ginkgo biloba, licorice, vitamin A and echinacea can cause a variety of eye problems.
The researchers explained that supplements become dangerous to the eyes when people take them in large doses. The study found they can cause problems including severe conjunctivitis, eye irritation, retinal bleeding and temporary loss of vision. They advise to tell your physician what you take, as these products interact with other drugs. Consumers must recognize even herbal products and nutritional supplements have adverse reactions.
People who choose to take supplements that can damage eyes should schedule an eye exam before beginning the treatment, then visit an eye doctor every year to monitor their eyes, they said.
To investigate which supplements can cause the most eye damage, the researchers reviewed all eye-related case reports submitted to the World Health Organization, the U.S Food and Drug Administration and the National Registry of Drug-Induced Ocular Side Effects, which contains data from as far back as 1976.
They found 30 instances in which canthaxanthine, a carotenoid that produces an artificial suntan when taken orally, caused changes to users' retinas, including crystal deposits. The researchers uncovered seven cases in which people rinsed their eyes with chamomile tea to treat styes and irritation, and instead developed severe conjunctivitis.
Echinacea is widely touted as useful for treating the common cold and flu, but they found seven cases in which users developed irritation and conjunctivitis after using it topically.
The researchers also discovered five cases of temporary vision loss apparently caused by licorice consumption, and 71 cases of niacin causing eye problems.
They noted that vitamin A is a particularly big threat to the eyes at high doses, and ginkgo biloba, a blood thinner, can cause retinal bleeding when combined with other blood thinners.
All research on this web site is the property of Leslie Beck Nutrition Consulting Inc. and is protected by copyright. Keep in mind that research on these matters continues daily and is subject to change. The information presented is not intended as a substitute for medical treatment. It is intended to provide ongoing support of your healthy lifestyle practices.